[Skip to Content]
[Skip to Content Landing]
Article
September 12, 1990

Severe Angioedema Related to ACE Inhibitors in Patients With a History of Idiopathic Angioedema

Author Affiliations

From the Section of Allergy—Immunology, Department of Medicine, Northwestern University Medical School, Chicago, Ill. Dr Dykewicz is now with the Department of Allergy/Immunology, St Louis University School of Medicine.

From the Section of Allergy—Immunology, Department of Medicine, Northwestern University Medical School, Chicago, Ill. Dr Dykewicz is now with the Department of Allergy/Immunology, St Louis University School of Medicine.

JAMA. 1990;264(10):1287-1289. doi:10.1001/jama.1990.03450100077030
Abstract

Angiotensin converting enzyme (ACE) inhibitors have been associated with the onset of angioedema in a small subset of treated patients. The angioedema commonly involves the face and oropharyngeal tissues and may result in life-threatening airway compromise. The mechanism by which ACE inhibitors precipitate angioedema has not been well-defined, and retrospective analysis of reported cases has failed to identify a group of patients at high risk. We report four cases of ACE inhibitor—related angioedema that required immediate medical intervention. All four cases occurred in patients with a prior history of idiopathic angioedema, an otherwise uncommon clinical entity. These observations suggest that patients with a history of idiopathic angioedema are at increased risk for the development of ACE inhibitor—related angioedema and should be treated cautiously with this class of drugs.

(JAMA. 1990;264:1287-1289)

×